Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 29, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 17, 2008, 4:05 PM CDT for Douglas County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2008, 4:05 PM CDT (21:05 UTC)
- Expired
- Apr 17, 2008, 4:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Douglas County, KS
The radar
The Pleasant Hill radar (KEAX), 79 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 4:05 PM CDT | HAIL 0.88 | 2 Nw Baldwin City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 172105
SVRTOP
KSC045-172130-
/O.NEW.KTOP.SV.W.0029.080417T2105Z-080417T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
405 PM CDT THU APR 17 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 430 PM CDT
* AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
SOUTH OF PLEASANT GROVE...OR 11 MILES SOUTH OF LAWRENCE...MOVING
NORTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
EXTREME SOUTHEASTERN LAWRENCE...
EUDORA...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3898 9517 3897 9508 3893 9505 3874 9506
3874 9521 3889 9535 3904 9518 3903 9517
TIME...MOT...LOC 2105Z 218DEG 46KT 3886 9523
$$
HARDING2 follow-up statements
000
WWUS53 KTOP 172115
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT THU APR 17 2008
KSC045-172130-
/O.CON.KTOP.SV.W.0029.000000T0000Z-080417T2130Z/
DOUGLAS-
415 PM CDT THU APR 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN DOUGLAS COUNTY...
AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 4 MILES SOUTHEAST OF LAWRENCE...MOVING NORTHEAST AT 50 MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3898 9517 3897 9508 3893 9505 3875 9506
3877 9519 3890 9533 3904 9518 3903 9517
TIME...MOT...LOC 2115Z 218DEG 46KT 3898 9515
$$000
WWUS53 KTOP 172124
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
424 PM CDT THU APR 17 2008
KSC045-172134-
/O.EXP.KTOP.SV.W.0029.000000T0000Z-080417T2130Z/
DOUGLAS-
424 PM CDT THU APR 17 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DOUGLAS COUNTY WILL
EXPIRE AT 430 PM CDT...
AT 424 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3898 9517 3897 9508 3893 9505 3875 9506
3877 9519 3890 9533 3904 9518 3903 9517
TIME...MOT...LOC 2124Z 218DEG 46KT 3907 9506
$$
HARDINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:45 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Apr 17, 2:45 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 245 PM CDT THU APR 17 2008 .DISCUSSION... LATEST SATELLITE LOOP SHOWS THE UPPER TROUGH MOVING ACROSS NEW MEXICO WITH A JET MAX ROUNDING THE BASE ACROSS WEST TEXAS INTO SOUTHWEST KANSAS. THE SURFACE FRONT HAS BEEN SLOW TO MOVE THROUGH THE DAY WITH THE FRONT EXTENDING FROM NEAR KTOP SOUTHWEST TO COUNCIL GROVE. AT 19Z THERE WAS A 10 DEGREE DIFFERENCE BETWEEN KTOP AND KFOE. BEHIND THE FRONT DRIZZLE AND SHOWERS HAVE CONTINUED THROUGH THE DAY. THE PRECIPITATION HAS BEEN LIGHT AND LESS THAN THE MODELS WERE PREDICTING FOR THE DAY. NOT MUCH IN SURFACE BASED INSTABILITY BUT THERE IS ELEVATED CAPE TO SUPPORT A CHANCE FOR THUNDERSTORMS. RADARS STARTING TO LIGHT UP WITH CONVECTIVE ACTIVITY ALONG THE FRONT. BEST THETA ADVECTION FROM 850 MB TO 700 MB LAY ACROSS EAST CENTRAL AND SOUTHEAST KANSAS INTO MISSOURI AHEAD OF THE FRONT. WITH THE UPPER LOW MOVING NORTHEAST TONIGHT AND FRIDAY GOOD FORCING FOR ASCENT WILL OCCUR ACROSS EASTERN KANSAS. 850 MB PROFILERS INCREASING FROM THE SOUTH AND SOUTHWEST WILL CONTINUE TO PRODUCE ISENTROPIC LIFT NORTH OF THE FRONTAL BOUNDARY TONIGHT. THIS SHIFTS EAST LATER TONIGHT AND FRIDAY WITH THE APPROACH OF THE UPPER LOW. THE FORCING ASSOCIATED WITH THE CORE OF THE UPPER LOW WILL BE FOCUSED FURTHER NORTH AS THE DEFORMATION SETS UP ACROSS EASTERN NEBRASKA AND FAR NORTHERN KANSAS INTO IOWA AND NORTHERN MISSOURI. WITH NAM/GFS/ECMWF ALL POINTING TO KEEPING THE EXCESSIVE RAINFALL ALONG AND EAST OF THE FRONT WILL CANCEL THE FLOOD WATCH FOR TONIGHT. ALTHOUGH WILL SEE SHOWERS AND SCATTERED THUNDERSTORMS DO NOT EXPECT TO RECEIVE ENOUGH RAINFALL FOR WIDESPREAD RIVER FLOODING SO LET THE WATCH GO. TEMPERATURES WILL BE COOL TONIGHT WITH LOWS IN THE UPPER 30S TO MIDDLE 40S. WITH THE CLOUDS AND WRAP AROUND PRECIPITATION ON FRIDAY EXPECT TEMPERATURES TO SLOWLY RECOVER IN THE MORNING THEN AS THE UPPER SYSTEM DEPARTS WILL SEE SOME BREAKS IN THE CLOUDS IN THE WESTERN COUNTIES AND HIGHS NEAR 60 WITH HIGHS IN THE 50S ACROSS THE EAST. CLOUDS SHOULD QUICKLY DIMINISH FRIDAY EVENING AS THE SYSTEM ROTATES OFF INTO THE OHIO VALLEY. MAY SEE A FEW SPRINKLES FROM THE LOW CLOUD AND MOIST NEAR-GROUND LEVELS...BUT NOT WORTH A MENTION AT THIS TIME. WEAK LOW LEVEL RIDGING WILL DEVELOP...AND CLEAR SKIES AND LIGHT BOUNDARY LAYER WINDS BRING SOME POTENTIAL FOR FROST FORMATION IN PROTECTED AREAS. LATER SHIFTS WILL HAVE A BETTER HANDLE ON THE TIMING OF THE CLOUD AND WIND TRENDS FOR FURTHER ADJUSTMENTS...BUT THE FORECAST WAS TRENDED TOWARD A MORE FROST-PRONE SETUP. WEEKEND PERIODS WILL BE DOMINATED BY WEAK UPPER RIDGING FOLLOWED BY A DEVELOPING UPPER SYSTEM IN THE NORTHWEST CONUS. NORTHERN PLAINS CYCLOGENESIS WILL BRING SOUTHERLY FLOW BACK TO THE CWA WITH WARM AIR ADVECTION BRINGING HIGHS SOMEWHAT ABOVE NORMAL FOR SATURDAY. STRONGER AND MORE VEERED WINDS WILL BRING EVEN WARMER TEMPS FOR SUNDAY. WARM AND DRY MID LEVELS WILL KEEP ANY WAA-ASSOCIATED PRECIPITATION AT BAY. NORTHWEST UPPER TROF STILL ON TRACK TO SLOWLY MIGRATE TO THE EAST...DRAGGING A COLD FRONT EAST AND SOUTH THROUGH THE CENTRAL AND INTO THE SOUTHERN PLAINS LATE SUNDAY INTO MONDAY. PERSISTENT DRY AND THE CONTINUED WARM AND DRY MID LEVELS WILL LIMIT ANY CONVECTIVE CHANCES WITH THE FRONTAL PASSAGE...BUT WILL KEEP SOME SMALL POPS FOR MAINLY CENTRAL AND EASTERN AREAS UNTIL THE BAROCLINIC ZONE PUSHES FAR ENOUGH SOUTH. MAIN CONCERN THEN BECOMES MOISTURE RETURN LATER IN THE WEEK AS DECENT WEST TO SOUTHWEST FLOW REMAINS OVER THE CENTRAL AND SOUTHERN ROCKIES. THE 12Z GFS PRESENTS SOME OPPORTUNITY FOR PRECIPITATION BY WEDNESDAY AFTERNOON...BUT THIS APPEARS A BIT TOO FAST...ESPECIALLY GIVEN THE TENDENCY FOR THE MEDIUM RANGE MODELS TO BE TOO FAST WITH SYNOPTIC SYSTEMS IN THE LATER PERIODS. THIS MAY ESPECIALLY BE THE CASE THIS WEEK WITH A BLOCKING REGIME REMAINING IN PLACE OVER THE NORTHERN PACIFIC. WILL BRING SMALL CHANCES BACK INTO THE END OF THE FORECAST HOWEVER. TEMPERATURES CLOSE TO MID/LATE APRIL NORMALS STILL APPEAR TO BE ON TRACK. && .AVIATION... EXPECTING IFR CONDITIONS TO CONTINUE IN THE KMHK AREA FOR THE BALANCE OF THE TAF PERIOD. PERIODS OF LIFR ARE ALSO EXPECTED. AT KTOP AND KFOE MVFR CIGS AND VSBYS WILL BECOME IFR LATER THIS EVENING AND CONTINUE THROUGH THE END OF THE TAF PERIOD. EXPECTING PERIODS OF SHOWERS AND ISOLATED THUNDERSTORMS THROUGH THE PERIOD. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 17, 2:43 PM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 243 PM CDT THU APR 17 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-181945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 243 PM CDT THU APR 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT RAIN AND ISOLATED THUNDERSTORMS WILL AFFECT THE ENTIRE OUTLOOK AREA DURING THE TIME FRAME...AS AN UPPER LEVEL LOW PRESSURE SYSTEM LIFTS NORTHEASTWARD ACROSS THE REGION. BRIEF HEAVY RAIN IS POSSIBLE WITH SOME OF THE STRONGER STORMS...BUT FLOODING IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH TUESDAY...MAINLY ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
In the hours before
Local storm report, Apr 17, 3:51 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
351 PM CDT THU APR 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 1 WSW CLINTON 38.91N 95.40W
04/17/2008 E1.00 INCH DOUGLAS KS TRAINED SPOTTER
&&
EKLocal storm report, Apr 17, 4:04 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
404 PM CDT THU APR 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 3 NNW OTTAWA 38.66N 95.29W
04/17/2008 E0.50 INCH FRANKLIN KS TRAINED SPOTTER
&&
EKThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 2:53 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 67 min |
| Apr 17, 4:07 AM CDT | Flood Watch | TOP | Brown, Jackson, Jefferson, Marshall, Nemaha, Pottawatomie | 10 hr |
| Apr 17, 3:46 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 29 min |
| Apr 17, 3:54 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.